California, 2013

Flood and Hail in California, May 5 to 6, 2013

May 5 to 6, 2013 · NWS STO · 2 events in 2 counties and zones

A low pressure system from the Great Basin retrograded over California, bringing in unstable conditions with cooler temperatures and an increase in moisture. This caused thunderstorms to develop over the mountains on Sunday, May 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A low pressure system from the Great Basin retrograded over California, bringing in unstable conditions with cooler temperatures and an increase in moisture. This caused thunderstorms to develop over the mountains on Sunday, May 5th. Thunderstorms developed in the mountains and the valley on Monday, May 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 5, 2:02 PM PST, 18 minutes earlier.

Area forecast discussion, May 5, 2:02 PM PST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
302 PM PDT SUN MAY 5 2013

.SHORT TERM DISCUSSION...

LOW PRESSURE AREA ALONG THE COAST CONTINUES TO DIRECT MOISTURE
INTO NORTHERN CALIFORNIA FROM THE SOUTHWEST. THE GREATEST
INSTABILITY AREA FOR THE REMAINDER OF THE AFTERNOON WILL BE NORTH
OF I-80 IN THE MOUNTAINS AND SHOULD CONTINUE TO BE THE AREA OF
MOST CONCERN THE NEXT SEVERAL HOURS.

A SURGE OF MOISTURE IS DEPICTED BY THE MODELS TO MOVE NORTHWARD
OVERNIGHT. THIS WILL BRING THE CHANCE OF SHOWERS TO ALL AREAS.
AFTER THE AFTERNOON AND EVENING HOURS THE INSTABILITY DOES NOT
LOOK THAT GREAT FOR THE GENERATION OF THUNDERSTORMS BUT STILL
COULD NOT RULE OUT AN ISOLATED STORM. PRIMARILY ACTIVITY SHOULD BE
SHOWERS FOR THE OVERNIGHT HOURS. THE COMBINATION OF COOLER AIR
THAT ADVECTED OVER THE REGION AND INCREASED CLOUD COVER SHOULD
LOWER TEMPERATURES INTO THE 70S FOR THE CENTRAL VALLEY THE NEXT
COUPLE OF DAYS.

THE LOW PRESSURE AREA WILL STOP RETROGRADING ON MONDAY AND THE
CENTRAL PART OF THE LOW WILL THEN REVERSE COURSE AND MOVE INTO THE
CENTRAL COAST MONDAY EVENING. SHOWERS AND THUNDERSTORMS WILL
CONTINUE FOR ALL AREAS WITH SLIGHTLY COOLER TEMPERATURES OVER
TODAYS HIGHS. THERE COULD BE AN ABUNDANCE OF CLOUDS ON MONDAY THAT
MAY HELP TO LIMIT THE AMOUNT OF THUNDERSTORM ACTIVITY.

AS THE LOW MOVES INLAND ON TUESDAY INSTABILITY WILL CONTINUE OVER
THE REGION WITH SHOWER AND THUNDERSTORM CHANCES. BY WEDNESDAY
MORNING THE CENTRAL PART OF THE LOW WILL MOVE INTO THE GREAT
BASIN BUT CHANCES OF SHOWERS AND THUNDERSTORM WILL LINGER OVER
MOST OF THE INTERIOR FOR ONE MORE DAY.

.EXTENDED DISCUSSION (THURSDAY THROUGH SUNDAY)

HIGH PRESSURE BUILDS OVER THE AREA THROUGH SATURDAY BRINGING
WARMER TEMPERATURES BUT WEAK DISTURBANCES MAY MOVE THROUGH
BRINGING A THREAT OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS.
TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL THURSDAY INTO THE
WEEKEND. SATURDAY MAY BE THE WARMEST DAY WITH HIGH TEMPERATURES IN
THE UPPER 80S TO LOWER 90S IN THE VALLEY AND LOW 60S TO LOW 70S IN
THE MOUNTAINS. A COUPLE WEAK DISTURBANCES OFF THE COAST AND
POSSIBLY OVER CALIFORNIA FOR THURSDAY SO HAVE A SLIGHT CHANCE TO
CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE BEST CHANCE OVER THE
SIERRA. SLIGHT CHANCE OF THUNDERSTORMS LINGERS OVER THE SIERRA FOR
FRIDAY WITH ANOTHER DISTURBANCE POSSIBLY MOVING OVER THE SOUTHERN
PORTION OF THE AREA. A SLIGHT CHANCE OF THUNDERSTORMS REMAINS OVER
THE STANISLAUS FOREST FOR SATURDAY.

HIGH PRESSURE STARTS TO WEAKEN ON SUNDAY WITH AN UPPER LEVEL
TROUGH APPROACHING THE WEST COAST. ALTHOUGH HOW MUCH IT WEAKENS
IS STILL UNCERTAIN. THE GFS DIGS THIS TROUGH DOWN INTO NORTHERN
CALIFORNIA THE ECMWF SPLITS IT WITH ONE PART OUT IN THE EASTERN
PACIFIC AND THE OTHER MOVING INTO CANADA AND THE PACIFIC
NORTHWEST. FORECAST LEANS A LITTLE MORE TOWARDS ECMWF WITH A
LITTLE COOLER TEMPERATURES. ADDED SLIGHT CHANCE OF SHOWERS FOR THE
MOUNTAINS AND THE NORTHERN SACRAMENTO VALLEY WITH THE UNCERTAINTY.

&&

.AVIATION...

UPPER LEVEL LOW OFF THE CALIFORNIA COAST IS EXPECTED TO GRADUALLY
MOVE SOUTH INTO MONDAY. THIS BRING ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH MONDAY. THE BEST CHANCE WILL BE MONDAY
AFTERNOON FOR THE VALLEY. GENERALLY VFR/MVFR CONDITIONS EXCEPT
LOCAL IFR CONDITIONS ARE POSSIBLE WITH THE SHOWERS AND THUNDERSTORMS.
THE THUNDERSTORMS MAY BRING GUSTY AND ERRATIC WINDS AND FREQUENT
LIGHTNING ALONG WITH BRIEF HEAVY RAIN AND SMALL HAIL.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 5, 6:00 AM PST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SUN MAY 5 2013

CAZ013>019-063-064-066>069-061400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT SUN MAY 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM OVER THE NORTHERN CALIFORNIA COAST WILL BRING
A THREAT OF SHOWERS OR THUNDERSTORMS TODAY AND TONIGHT OVER THE
MOUNTAINS OF INTERIOR NORTHERN CALIFORNIA.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN A POSSIBILITY OVER NORTHERN
CALIFORNIA THROUGH MUCH OF THE COMING WEEK. DRIER AND WARMER WEATHER
IS EXPECTED FRIDAY AND SATURDAY.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, May 5, 12:05 PM PST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
105 PM PDT SUN MAY 5 2013

CAZ069-052045-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
105 PM PDT SUN MAY 5 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTH CENTRAL PLACER COUNTY IN CENTRAL CALIFORNIA
  NORTH CENTRAL NEVADA COUNTY IN CENTRAL CALIFORNIA
  SOUTH CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA

UNTIL 145 PM PDT

AT 102 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BIG BEND..MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   RATTLESNAKE MOUNTAIN...
   LAKE SPAULDING...
   MEADOW LAKE...
   BOWMAN LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING OR AUTOMOBILE.

LAT...LON 3945 12076 3954 12050 3930 12045 3924 12057
TIME...MOT...LOC 2005Z 160DEG 12KT 3931 12051

BARUFFALDI
Special weather statement, May 5, 12:47 PM PST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
147 PM PDT SUN MAY 5 2013

CAZ069-052130-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
147 PM PDT SUN MAY 5 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTH CENTRAL NEVADA COUNTY IN CENTRAL CALIFORNIA
  WESTERN SIERRA COUNTY IN NORTHERN CALIFORNIA

UNTIL 230 PM PDT

AT 143 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BOWMAN LAKE..MOVING NORTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   DOWNIEVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING...IF BOATING SEEK THE SAFE HARBOR.

LAT...LON 3966 12093 3968 12064 3945 12056 3946 12077
TIME...MOT...LOC 2046Z 152DEG 21KT 3952 12069

BARUFFALDI
Special weather statement, May 5, 1:25 PM PST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
225 PM PDT SUN MAY 5 2013

CAZ069-052215-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
225 PM PDT SUN MAY 5 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PLACER COUNTY IN CENTRAL CALIFORNIA
  CENTRAL NEVADA COUNTY IN CENTRAL CALIFORNIA

UNTIL 315 PM PDT

AT 221 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF SUGARBOWL SKI RESORT..MOVING
NORTHWEST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS
LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   SUGARBOWL SKI RESORT...
   KINGVALE...
   BIG BEND...
   CISCO AND RATTLESNAKE MOUNTAIN...
   LAKE SPAULDING...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF THREATENING WEATHER APPROACHES SEEK THE SAFETY OF THE INDOORS AND
IF ON A LAKE SEEK SAFE HARBOR.

LAT...LON 3935 12072 3944 12043 3912 12029 3906 12047
TIME...MOT...LOC 2123Z 147DEG 18KT 3913 12042

BARUFFALDI
Special weather statement, May 5, 1:42 PM PST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
242 PM PDT SUN MAY 5 2013

CAZ068-069-052230-
WEST SLOPE NORTHERN SIERRA NEVADA CA-WESTERN PLUMAS COUNTY/LASSEN
PARK CA-
242 PM PDT SUN MAY 5 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA
  EXTREME NORTHWESTERN SIERRA COUNTY IN NORTHERN CALIFORNIA

UNTIL 330 PM PDT

AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GIBSONVILLE..MOVING NORTHWEST AT 25 MPH.
THIS STORM IS MOVING TOWARDS THE AREAS OF BUCK LAKE AND QUINCY.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3988 12126 4002 12091 3973 12079 3968 12095
TIME...MOT...LOC 2141Z 151DEG 20KT 3975 12092

DRP
Local storm report, May 5, 1:48 PM PST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
248 PM PDT SUN MAY 5 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             1 ESE DOWNIEVILLE       39.56N 120.81W
05/05/2013  E0.50 INCH       SIERRA             CA   TRAINED SPOTTER

            HAIL AROUND A HALF AN INCH AND GUSTY WINDS
            ALONG WITH BRIEF HEAVY RAIN AND FREQUENT
            LIGHTNING.

&&

IRIS SYSTEM
Local storm report, May 5, 1:51 PM PST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
251 PM PDT SUN MAY 5 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             MINERAL                 40.35N 121.59W
05/05/2013  E0.50 INCH       TEHAMA             CA   PUBLIC

            HALF AN INCH HAIL WITH A LITTLE ACCUMULATION
            IN THE DRIVEWAY BETWEEN 12-1230

&&

IRIS SYSTEM

The radar

The Beale AFB radar (KBBX), 57 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Plumas

When
May 5, 2:20 PM PST to 3:00 PM PST
Where
Plumas County, 1 mi ESE of Bucks Lake
Measured
1 in hail
Reported by
Public
Coordinates
39.864, -121.163

A thunderstorm developed over the Sierra mountains near Downieville around 1:30 pm PDT and was reported to produce hail for over 30 minutes near Bucks Lake in Plumas County (between 3:20 pm PDT and 4:00 pm PDT). It became severe around 3:30 pm PDT with measured hail of 1 inch. The thunderstorm weakened after 4:00 pm PDT.

Flood, Sacramento

When
May 6, 6:30 PM PST to 8:30 PM PST
Where
Sacramento County, 0.03 mi E of Arcade to 1.19 mi WNW of Del Paso Hgts
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.630, -121.379

Redevelopment of thunderstorms that were producing torrential rainfall over the urban areas of Sacramento caused several instances of roadway flooding across the area. Law enforcement reported roadway flooding at Exposition Blvd and Heritage Lane with a vehicle stuck in the roadway, two vehicles stuck in water near Arden and Hwy 160, roadway flooding near Watt Ave and Marconi Ave, as well as roadway flooding at H Street and 37th Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453145, 453168.